| Catalog Number |
230760142 |
| Medical Device Problem Codes |
Break (1069); Entrapment of Device (1212); Scratched Material (3020)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/12/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during surgery, the plastic material gives debris in the patient's shoulder joint.The device was worn, scratched, with small fragments visible.There was no surgical delay or patient consequence.
Additional Manufacturer Narrative
Product complaint (b)(4) depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "plastic material gives debris in joint, too soft plastic ".The product was not returned to medtech orthopaedics , however photos were provided for review.The photo investigation revealed that [230760142, std glenosphere trial d42mm] has been broken and scratched.Based on the observed damage on the inside of the trial glenosphere in the photo, the trial shows signs of using alternative methods for extraction (such as prying or gripping the trial with pliers or clamps to extract) which are not recommended forms of extraction in the surgical technique.No material or manufacturing defects were observed that would have contributed to the material becoming damaged more easily.Furthermore, per the ifu if a device is found to be damaged and/or not safe to use, the damaged device should be discarded and a new device used.Based on the photo of the trial, the device appeared to have been used multiple times while damaged and would likely generate debris where the material had become compromised potentially leaving plastic material from the trial in the joint space.Therefore, potential cause is traced to use error.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the [std glenosphere trial d42mm ] would contribute to the complained device issue.Based on the investigation findings, use error contributed to event and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "plastic material gives debris in joint, too soft plastic " the product was not returned to medtech orthopaedics , however photos were provided for review.The photo investigation revealed that [230760142, std glenosphere trial d42mm] has been broken and scratched.Based on the observed damage on the inside of the trial glenosphere in the photo, the trial shows signs of using alternative methods for extraction (such as prying or gripping the trial with pliers or clamps to extract) which are not recommended forms of extraction in the surgical technique.No material or manufacturing defects were observed that would have contributed to the material becoming damaged more easily.Furthermore, per the ifu if a device is found to be damaged and/or not safe to use, the damaged device should be discarded and a new device used.Based on the photo of the trial, the device appeared to have been used multiple times while damaged and would likely generate debris where the material had become compromised potentially leaving plastic material from the trial in the joint space.Therefore, potential cause is traced to use error.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the [std glenosphere trial d42mm ] would contribute to the complained device issue.Based on the investigation findings, use error contributed to event and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: plastic material gives debris in or shoulder joint.The product was returned to j&j medtech orthopaedics for evaluation.Visual analysis of the returned device found that the std glenosphere trial d42mm has several scratches around the edge of the inner segment.However signs of breakage were not observed.The observed condition is consistent with using alternative methods for extraction (such as prying or gripping the trial with pliers or clamps to extract) which are not recommended forms of extraction in the surgical technique.No material or manufacturing defects were observed that would have contributed to the material becoming damaged more easily.A functional test was not performed since it was not applicable to the complaint condition.A dimensional inspection was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the std glenosphere trial d42mm would have contributed to the complained device issue.¿ based on the investigation findings, the potential cause is traced to unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Would have contributed to the complained device issue.The product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.